What is toxicoderma?
Toxicoderma is the group of reactions in the skin (dermatosis), mucous membranes and/or appendages caused by drugs that enter the body by oral, inhalation, parenteral, topical routes, etc.
The most frequent reactions are mucocutaneous disorders (25-30%). Likewise, although any drug can cause toxicoderma, most pharmacological reactions are produced by antibiotics, antimicrobials and analgesics/anti-inflammatory drugs.
In childhood, the most prominent reactions are:
- Exanthemata: these are the most frequent, and are subdivided into: scarlatiniform (small macules and papules that can form generalized plaques), morbilliform (larger macules and papules that tend to coalesce into plaques) and roseoliform (non-confluent macules that begin on the trunk and extend to the palms and soles). These reactions usually subside rapidly, although they sometimes develop into more severe forms.
- Fixed pigmented erythema: it presents as rounded purplish plaques that sometimes appear with blisters. It is related to analgesic-anti-inflammatory drugs, sulfonamides and antibiotics.
- Urticaria and angioedema: pruritic wheals that reappear spontaneously after 4-6 hours. It can be severe if the reaction persists for more than 24 hours, if there is systemic involvement or if there is facial edema. It is associated with aspirin and beta-lactams. Angiodema is a form of urticaria that affects the subcutaneous tissue; when it affects the face, rapid action should be taken because it can obstruct the airway.
- Acneiform eruptions: it presents in the form of moniform papules and pustules on the forehead, shoulders and arms. It is usually related to hormonal treatments, halogenated substances, vitamins, isoniazid and anticonvulsants.
- Vasculitis: only 10% of this type of reaction is caused by drugs. It manifests with palpable purpura usually appearing in the lower extremities.
- Serum sickness: presents with fever, arthralgias and morbilliform or urticariform rash. It is usually caused by protein derivatives and antibiotics.
Toxicoderma is the name given to the group of reactions in the skin, mucous membranes and/or appendages.
- Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN) complex, related to sulfonamides, anticomiprofungals, NSAIDs, allopurinol, beta-lactams and nevirapine. It usually appears 1 to 3 weeks after taking the medication and appears as erythematous and purpuric macules. The skin usually peels off when rubbed and vesicles and blisters appear, leading to epidermal detachment.
- Drug hypersensitivity syndrome; it appears progressively between 2 and 6 weeks after the start of medication (usually anticonvulsants and sulfonamides). It manifests with facial edema and exanthema that can evolve into an exfoliative erythroderma.
- Photosensitivity reactions that appear with oral or topical medications after exposure to the sun. We differentiate between phototoxia (in the form of sunburn) and photoallergy (in the form of eczema). In children it is usually related to naproxen, tetracyclines and derivatives.
- Erythroderma, which presents with desquamative erythema associated with edema, alopecia and nail and mucosal alterations. It is associated with penicillin, sulfonamides, nitrofurantoin, gold salts and antimalarials.
Prognosis of the disease
Toxicoderma is usually benign, and usually remits between the first and third week after withdrawal of the causative drug.
Symptoms of toxicoderma
A drug can cause different symptoms, and a symptom can appear for different reasons. The main manifestations are fever, cutaneous symptoms and extracutaneous symptoms.
Medical tests for toxicoderma
To confirm toxicoderma, a clinical examination and a history of drug intake are performed. In addition, a skin biopsy may be taken to confirm suspicions. An analytical study and a hypersensitivity test to the suspected drug may also be necessary.
What are the causes of toxicoderma?
There are different predisposing factors in toxicoderma, such as female sex, some underlying diseases, viral infections, sun exposure and pharmacological properties as well as the route of administration of the drug.
Is it preventable?
There are some measures that can be taken to prevent the onset of toxicoderma, such as:
- Avoid taking too many medications
- Minimizing or avoiding homeopathic products.
- Prescribing known drugs, with an appropriate dosage.
Treatments for toxicoderma
The main treatment for toxicoderma is the total withdrawal of the drugs that have caused it to appear, including homeopathic and parapharmacy products. With this the pathology should improve, and can also be cured. Mild forms usually require symptomatic treatment with oral antihistamines and corticosteroids. On the contrary, if it is severe, hospital admission, fluid replacement and/or the use of antimicrobials may be necessary.
It is important to follow up the case during the first 24-48 hours to monitor the patient’s condition.
Which specialist treats it?
The specialist who treats toxicoderma is the dermatologist.